Flash Flood, Roberts
- When
- August 15, 10:00 AM CST to 4:00 PM CST
- Where
- Roberts County, 2.96 mi WNW of Victor to 2.88 mi NNW of Claire City
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 45.891, -96.884
Slow moving thunderstorms across parts of Northern Roberts county produced anywhere from 4 to 8 inches of rainfall resulting in flash flooding. The town of New Effington was affected once again with many roads along with several homes flooded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Slow moving thunderstorms across parts of Northern Roberts county produced anywhere from 4 to 8 inches of rainfall resulting in flash flooding. The town of New Effington was affected once again with many roads along with several homes flooded. Sandbagging took place to keep the water from the school. Highway 127 from New Effington to Hammer was flooded in several spots. This was the second time that New Effington was flooded in the last month. The floodwaters remained for several days afterward with several roads flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 2:31 AM CST, 7 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CDT MON AUG 15 2011 .SHORT TERM...TODAY THROUGH WEDNESDAY PCPN CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. AS OF 8Z...SHOWERS AND THUNDERSTORMS ARE ONGOING OVER THE NE CWA WITH THE HELP OF A LLJ. THIS CONVECTION MAY LINGER ACROSS THE EASTERN CWA UNTIL MID MORNING OR UNTIL THE LLJ WEAKENS. WHILE MOST OF MONDAY SHOULD BE DRY...A FEW MODELS ARE TRYING TO SHOW CONVECTION DEVELOPING ON THE NORTHERN AND EASTERN EDGE OF A MID LEVEL CAP LATER THIS AFTERNOON. WILL ADD A SCHC POP AFTER 18Z TODAY FOR LOCATIONS WHERE THE GFS INDICATES A WEAKER CAP. A STRONG UPPER LEVEL SHORT WAVE WILL APPROACH THE REGION FROM THE WEST TONIGHT. ATTM THE BEST FORCING IS STILL CONFINED THE ND...HOWEVER A FEW MODELS STILL INDICATE SOME STORMS COULD TRACK ALONG THE ND/SD BORDER. THE OVERALL THREAT FOR SEVERE WEATHER ON TUESDAY HAS DIMINISHED SOME. BOTH THE NAM/GFS ARE THREE HOURS FASTER THEN PREVIOUS RUN WITH BRINGING A MID LEVEL TROF AND SURFACE COLD FRONT ACROSS THE REGION. THAT SAID...ML CAPE VALUES EXCEED 2000 J/KG AND 0-6 KM BULK SHEAR VALUES ARE SHOWN TO REACH 35 KNOTS FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. THESE CONDITIONS WILL PRODUCE A FAVORABLE ENVIRONMENT FOR SEVERE STORMS. EXTREMELY DRY AIR PUSHES INTO THE REGION BEHIND THE COLD FRONT WITH BL DEW POINTS RANGING FROM THE UPPER 40S TO THE UPPER 50S. THIS DRY AIR...ALONG WITH A SURFACE HIGH PRESSURE SHOULD RESULT IN A NICE DAY ON WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY GENERALLY FLAT/LOW AMPLITUDE W-NW FLOW AT THE MID LEVELS IS EXPECTED ACROSS THE REGION NORTH OF HOT HIGH OVER SOUTHWEST/SOUTH CENTRAL CONUS. A FEW WAVES IN THE FLOW WILL PROVIDE FOR A CHANCE OF THUNDERSTORMS DURING THE PERIOD...BUT FORECASTER CONFIDENCE ON TIMING IS SOMEWHAT LOW GIVEN MODEL DIFFERENCES. BASICALLY FOLLOWED A COMBINATION OF INHERITED GRIDS AND GEFS PROBS OF MEASURABLE PCPN TO TIME PCPN EVENTS. THUS IT APPEARS...FOR NOW...THAT THURSDAY NIGHT AND FRIDAY NIGHT HAVE THE BEST CHANCE OF SEEING STORMS AS FRONTS PASS THROUGH THE NORTHERN PLAINS. TEMPERATURES THROUGH THE PERIOD SHOULD AVERAGE OUT AROUND CLIMO. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PATCHY MVFR FOG/CIGS ARE POSSIBLE EARLY THIS MORNING...OTHERWISE VFR CONDITIONS ARE EXPECTED REGION WIDE FOR TODAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT MON AUG 15 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 401 AM CDT MON AUG 15 2011 /301 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW THUNDERSTORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 2 E LITTLE EAGLE 45.68N 100.75W
08/14/2011 CORSON SD PUBLIC
BRIEF TOUCHDOWN
&&
EVENT NUMBER ABR1100073
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
928 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 7 SE LITTLE EAGLE 45.61N 100.69W
08/14/2011 E0.88 INCH CORSON SD PUBLIC
ALSO RECEIVED 2 INCHES OF RAIN
&&
EVENT NUMBER ABR1100074
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 5 NE TRAIL CITY 45.52N 100.66W
08/14/2011 E1.50 INCH CORSON SD PUBLIC
PING PONG BALL SIZE HAIL AND 1.15 INCHES OF RAIN
&&
EVENT NUMBER ABR1100075
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FUNNEL CLOUD 5 E TRAIL CITY 45.47N 100.63W
08/14/2011 CORSON SD PUBLIC
FUNNEL CLOUD SPOTTED 15 MILES NW NEAR LITTLE
EAGLE...0.70 INCHES RAIN AND PEA HAIL
&&
EVENT NUMBER ABR1100076
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 ENE TRAIL CITY 45.49N 100.67W
08/14/2011 E1.75 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1100077
NWSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HEAVY RAIN 2 WSW NEW EFFINGTON 45.84N 96.96W
08/15/2011 E8.00 INCH ROBERTS SD PUBLIC
ESTIMATED OVER 8 INCHES OF RAIN HAD FALLEN. COUNTY
ROADS BECOMING IMPASSABLE WITH WATER APPROACHING HIGHWAY
127.
&&
CORRECTED EVENT
EVENT NUMBER ABR1100078
NWSThe Aberdeen radar (KABR), 128 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344679, 344682.